Hail, McPherson
- When
- August 8, 3:20 AM CST
- Where
- McPherson County, 0.48 mi E of Leola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.720, -98.940
An isolated thunderstorm brought quarter size hail to Leola damaging a sunroom.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought quarter size hail to Leola damaging a sunroom.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 1:35 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 235 AM CDT SAT AUG 8 2009 .SHORT TERM...THROUGH MONDAY MAIN FOCUS IS CONVECTIVE CHANCES THROUGH NEXT 48 HOURS AS UPPER TROUGH TRANSITIONS FROM NORTHERN ROCKIES INTO THE NORTHERN PLAINS. LOW LEVEL JET FORCING HAS SHIFTED EAST OF THE CWA...SO COOLING MID LEVELS FROM THE WESTERN DAKOTAS IS THE PRIMARY SUPPORT FOR ELEVATED CONVECTION. MCV/SHORTWAVE ALSO EVIDENT AND WHILE POORLY RESOLVED BY GUIDANCE...UPPER TROUGH WILL SUPPORT THIS FEATURE AS IT TRANSITIONS ACROSS THE CWA THROUGH THE REMAINDER OF THE AM HOURS. POSITION OF UPPER TROUGH AND JET...COMBINED WITH COOLING MID LEVEL AIR WILL SUPPORT THUNDERSTORM REDEVELOPMENT THIS AFTERNOON. MID/HIGH CLOUDS DUE TO BAROCLINIC FORCING AND CONVECTIVE DEBRIS COULD BE SIGNIFICANT BARRIERS TO SURFACE HEATING HOWEVER. AS FOR SHEAR/THERMODYNAMIC ENVIRONMENT...WILL SEE PWATS OF 1.5 TO 1.75 INCHES WITH 1000-1500 J/KG CAPE. SHEAR PROFILES SUPPORTIVE OF MULTI&SUPERCELL STRUCTURE...SO ADDED SEVERE WORDING TO ZONES...THINKING MAIN THREAT WILL BE HAIL. WITH LOSS OF SURFACE HEATING WILL SEE REPRIEVE SATURDAY NIGHT...WITH MORE ISOLATED ACTIVITY REDEVELOPING SUNDAY. UPPER RIDGE BECOMES DOMINANT NEAR THE END OF THE FORECAST PERIOD. AS FOR TEMPERATURES...CLOUD COVER WILL BE MAIN INHIBITING FACTOR FOR TEMPERATURES TODAY AND TONIGHT. NO SIGNIFICANT CHANGE IN H85 TEMPERATURES THROUGH THE PERIOD...SO ONLY VARIABLE IS AMOUNT OF INSOLATION WHICH INCREASED SUNDAY AND FURTHER ON MONDAY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THROUGH THE TIME PERIOD MOST OF THE LONG RANGE MODELS AND THEIR ENSEMBLES INDICATE A MID LEVEL RIDGE BUILDING ACROSS THE REGION. THE ECMWF SEEMS TO BE ON ITS OWN IN BRINGING ANOTHER STRONG TROF INTO THE NORTHWEST CONUS LATE IN THE FORECAST...AND WILL BE IGNORED. FOR NOW IT STILL APPEARS THAT A MAJORITY OF THE LONG TERM WILL BE DRY UNDER RIDGING ALOFT. TEMPERATURES WILL ALSO BE QUITE WARM TO HOT OVER THE FORECAST AREA. OVERALL MADE ONLY MINOR CHANGES TO THE GRIDS THIS MORNING. && .AVIATION... IFR/MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. BUT...VFR CIGS/VSBYS SHOULD BE THE RULE AT ALL TERMINALS BY NOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PRODUCE PERIODS OF IFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 320 AM CDT SAT AUG 8 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090830- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 320 AM CDT SAT AUG 8 2009 /220 AM MDT SAT AUG 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY THIS MORNING IS NOT EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...DURING THE AFTERNOON HOURS...IF THE REGION RECEIVES SIGNIFICANT SUNSHINE...THE ATMOSPHERE WILL BECOME UNSTABLE ENOUGH THAT ADDITIONAL STORMS WILL PRESENT A SEVERE WEATHER THREAT. THE MAIN THREAT FROM ANY STORMS THIS AFTERNOON WILL BE FOR HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM ACTIVITY WILL PERSIST OFF AND ON THROUGH SUNDAY...HOWEVER THE MAIN THREAT FOR SEVERE WEATHER IS TODAY/TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 210 AM CDT SAT AUG 8 2009 SDZ003-015-080815- CORSON-DEWEY- 110 AM MDT SAT AUG 8 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON AND NORTHWESTERN DEWEY COUNTIES UNTIL 215 AM MDT... AT 109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF TIMBER LAKE...OR 23 MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE EAGLE...MCLAUGHLIN AND MAHTO. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 249 AM CDT SAT AUG 8 2009 SDZ009-010-016-017-034-036-080845- EDMUNDS-FAULK-HYDE-POTTER-SULLY-WALWORTH- 249 AM CDT SAT AUG 8 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN POTTER...NORTHEASTERN SULLY...NORTHWESTERN HYDE...SOUTHEASTERN WALWORTH...SOUTHWESTERN EDMUNDS AND SOUTHWESTERN FAULK COUNTIES UNTIL 345 AM CDT... AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF AGAR...OR 10 MILES SOUTH OF GETTYSBURG...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE GETTYSBURG...LEBANON... HOVEN...SENECA AND TOLSTOY. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT SAT AUG 8 2009 SDZ005-006-080930- BROWN-MCPHERSON- 351 AM CDT SAT AUG 8 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 430 AM CDT... AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LONG LAKE...OR 20 MILES EAST OF EUREKA... MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LONG LAKE...LEOLA AND SPRING CREEK COLONY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Aberdeen radar (KABR), 50 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194336.